MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM
Model Number UT-4
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Burn(s) (1757); Scar Tissue (2060); Deformity/ Disfigurement (2360); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The practice stated no malfunctions of the merz/ulthera devices used during treatment occurred and the equipment performed as intended.The transducers used during this treatment were used to completion and were not returned for evaluation.An evaluation of the complaint device support log was not performed as a support log was not provided.Per the information provided, ulthera handpiece serial number (b)(6) and ut-4 ds 10-1.5 transducer (b)(6) were used during treatment.No other device information was provided.An evaluation of the original device history record (dhr) for handpiece (b)(6) found no deviations, reworks, or non-conformances were related to the manufacture of this device.All testing passed prior to distribution.A review of the service history for handpiece (b)(6) found that it was most recently serviced in august 2022.During this service event, all required functional testing passed prior to release of the device.An evaluation of the original dhr for transducer (b)(6) found no non-conformances were associated with the manufacture of this device.One test requiring rework and one deviation were listed; however, neither issue would have contributed to the reported issues.All other testing passed on the first attempt.The practice stated the merz/ulthera equipment functioned as intended during treatment, and no evidence of a device malfunction was identified during investigation.Off-label use was identified due to the delivery of lines in excess of the recommendations per the ulthera instructions for use.The practice reported a total of 685 lines were used during this treatment; however, the maximum number of lines recommended for treatment of the lower face and submentum using a 1.5mm and 3.0mm transducer is 680 lines.It is unknown if the delivery of excess lines caused or contributed to the adverse event.It is unconfirmed whether a merz/ulthera device caused or contributed to the event.The report was deemed serious, following discussion with the merz product safety team.Merz assessment: the events occurred in a compatible local and temporal relationship.The events application site burn and application site scar are expected, whereas the event cutaneous contour deformity is unexpected based on the currently valid us instructions for use leaflet of ulthera system.Off label use of device is coded for formal reasons only.Exceeding the recommended number of lines applied is not an approved indication for ulthera system in the us.The reported inflammation and pigment changes are considered to be a symptom of the reported burn, the reported textural changes are considered to be a symptom of the reported scar, and bumps and indentation are considered included in the event cutaneous contour deformity.Possible confounding factor includes exceeding the recommended amount of lines applied; however, the reported events can occur after the treatment with ulthera system.Causality of the reported events is therefore assessed as reasonably possibly related to the treatment with ulthera system.This case was upgraded to serious following merz causality re-assessment after receipt of follow-up information on 09-may-2024.Based on the information provided, this case was assessed as reportable to the fda, as the event application site scar was deemed to meet the serious criteria of permanent damage, as permanent damage cannot be excluded with certainty.No additional investigation or corrective actions are warranted for this report.Furthermore, this report is not subject to any current field corrective action (fca).Ulthera will monitor complaint data according to current statistical trend analysis procedures.Any statistically valid signals or trends will be escalated to mrb via issue review for capa consideration.No additional information is available at this time.When additional information is received, a supplemental medwatch will be submitted.
 
Event or Problem Description
On 18-mar-2024, a practice reported via email a potential adverse event related to ultherapy.The reporter stated: "approximately a month ago, i treated a patient with the ulthera laser, and post-treatment, she developed prominent line marks on the left side of her face.The textured bump remains at the site of treatment, along with a pigmented mark that resembles a burn.As provider who has been using this device for years we have never seen such prolonged and severe effects from ulthera treatments before.Other providers in our establishment have also noticed a concerning trend where the 1.5mm headpiece is leaving inflamed line marks on patients, although these typically subside within 72 hours.This recent escalation in adverse reactions is alarming.".On 22-mar-2024, the clinic (b)(6) 2024 on the lower face and submental region at depths of 1.5mm and 3.0mm with a total of 685 lines.Allegedly, the marks started to present following use of the 1.5mm transducer.The patient does not have a history of ultherapy treatments, nor any other procedures in the treatment area.The patient had no skin conditions, has fitzpatrick skin type ii with very light skin, no pigment, and uses unknown lotions skincare products.Regarding steps taken to reduce patient discomfort, the clinic used nerve block xylocaine 2% without epi and an ulthera vibrating distractor.Ulthera ultrasound gel from the merz website was used during treatment.The patient symptoms presented directly after treatment, with inflammation/welts to size/marking of the transducer piece.The practice stated the injury presented as topical burn causing pigmented marks the shape of the ulthera treatment lines, textural change, and indented skin.The reporter stated the ulthera equipment performed as intended and no malfunctions or device deficiencies occurred during treatment.The patient attended follow-up appointments with the practice on (b)(6) 2024 and (b)(6) 2024.Following the appointments, it was determined the patient would undergo light emitting diode (led) and skin brightening pad treatments.There was also an option for possible ipl in the future if led/pads don't resolve pigment and potentially platelet-rich plasma (prp) in the future for the indent if no resolution occurs.As of (b)(6) 2024, the patient's current condition was reported as "still with the scar on her face" and there has not been any resolution to the patient's symptoms.On 09-may-2024, the practice responded with additional information, stating: "[patient was seen again on] (b)(6) 2024 and (b)(6) 2024.As of those most recent dates, the scarring post-ulthera are still extremely visible as well as a textured indent in the skin.We do not see a visible improvement; this patient is a soon to be bride and can imagine how devastated she is.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
ULTHERA SYSTEM
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
ashley ransom
13900 w. grandview parkway
sturtevant, WI 53177
2628351911
MDR Report Key19481374
Report Number3006560326-2024-00006
Device Sequence Number8335885
Product Code OHV
UDI-Device Identifier00840763100889
UDI-Public00840763100889
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Physician Assistant
Type of Report Initial
Report Date (Section B) 06/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/10/2024
Device Model NumberUT-4
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date03/18/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2024
Initial Report FDA Received Date06/06/2024
Date Device Manufactured03/10/2023
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient SexFemale
Patient Weight59 KG